Alert archive / Kansas / Red Flag Warnings in 2019
Red Flag Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Feb 13, 2019, 2:00 AM CST for 6 counties in Kansas. It took effect at Feb 13, 2019, 1:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2019, 2:00 AM CST (08:00 UTC)
- In effect from
- Feb 13, 2019, 1:00 PM CST
- Expired
- Feb 13, 2019, 7:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Haskell County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3136 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
046 WWUS83 KDDC 130800 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 200 AM CST Wed Feb 13 2019 ...Critical fire conditions expected this afternoon... Unseasonably warm temperatures and dry air will combine to produce minimum relative humidity of 10-12% this afternoon. Southwest winds will increase after noon, averaging 15-25 mph with higher gusts near 30 mph along the Oklahoma border. The most critical fire conditions are expected immediately adjacent to the Oklahoma border, where the strongest winds will combine with the warmest temperatures. KSZ074>076-084>086-140000- /O.UPG.KDDC.FW.A.0001.190213T1900Z-190214T0100Z/ /O.NEW.KDDC.FW.W.0001.190213T1900Z-190214T0100Z/ Stanton-Grant-Haskell-Morton-Stevens-Seward- 200 AM CST Wed Feb 13 2019 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...075...076...084...085 AND 086... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CST this evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Kansas...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * Winds...Southwest 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start may exhibit extreme fire behavior and spread rapidly. Outdoor burning is not advised. Properly extinguish cigarettes. Avoid driving over tall dormant grasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Turner For more information from NOAA/National weather service visit... http://weather.gov/ddc
1 follow-up statement
036 WWUS83 KDDC 132321 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 521 PM CST Wed Feb 13 2019 ...Critical fire conditions expected this afternoon... Unseasonably warm temperatures and dry air will combine to produce minimum relative humidity of 10-12% this afternoon. Southwest winds will increase after noon, averaging 15-25 mph with higher gusts near 30 mph along the Oklahoma border. The most critical fire conditions are expected immediately adjacent to the Oklahoma border, where the strongest winds will combine with the warmest temperatures. KSZ074>076-084>086-140100- /O.CON.KDDC.FW.W.0001.000000T0000Z-190214T0100Z/ Stanton-Grant-Haskell-Morton-Stevens-Seward- 521 PM CST Wed Feb 13 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...075... 076...084...085 AND 086... * Affected Area...In Kansas...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * Winds...South 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Feb 13, 1:45 AM CST, 15 minutes earlier.
Area forecast discussion, Feb 13, 1:45 AM CST, 15 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 145 AM CST Wed Feb 13 2019 ...Updated Long Term... .SHORT TERM...(Today through Thursday) Issued at 1200 AM CST Wed Feb 13 2019 Increasing cirrus as of midnight, embedded in the continued NW flow aloft. Continued warm air advection at 850 mb will work together with the increasing cirrus to keep temperatures from falling much through sunrise. The boundary layer is still dry, which should allow many locations to fall into the upper 20s briefly at sunrise. A pleasant early taste of spring today. Models continue to show strong lower tropospheric warming today, as flow aloft becomes zonal/westerly, and lee side cyclogenesis establishes in SE Colorado (996 mb surface low near Lamar at 6 pm). Model consensus shows 850 mb temperatures near +10C at Hays, to +14C at Dodge City, to as high as +17C along the CO/KS line this afternoon. Well above normal temperatures in the 60s will result in all zones this afternoon...very pleasant, and way above normal, but not threatening record high territory. Widespread cirrus is anticipated this afternoon, as shown by GFS forecast soundings with an overcast near 20k ft. If the cirrus is thick enough, we may fall short of forecasted highs by a few degrees, but it will still be a pleasant day to get outdoors. Winds will largely behave today, averaging 10-20 mph with gusts as high as 25 mph, with the strongest winds south of Dodge City. Tonight...unseasonably mild, with continued westerly downslope momentum, varying amounts of cirrus, and very warm 850 mb temperatures (+10 to +14C at sunrise Thursday) all working against a normal nocturnal cooling trend. Most zones will hold above freezing tonight, with many locations along the Oklahoma border remaining in the 40s. Thursday...A tricky temperature forecast. Models are slowly down the advance of a backdoor cold front expected to ooze southward through Kansas during the daylight hours. Am always weary of models trying to slow down and/or weaken cold fronts during winter. It appears the models are trying to suggest the N/NE wind shift with the frontal boundary itself will advance through rapidly daylight Thursday, and showed this in the wind grids with NE winds averaging 20-30 mph with higher gusts by late afternoon. But it also appears that the associated cold air advection will be delayed, or at least its impact muted, as it encounters a very warm airmass during daylight hours. High temperatures in the central zones may occur earlier than normal, before the cold air advection kicks in. Nondiurnally temperature drops are possible across the NE zones if the cold air overachieves, as it so many times does. Loaded the 00z MAV into the Thursday max T grid, which offers upper 40s NE to near 70 along the Oklahoma border. Other than the northerly wind shift and temperature challenges, no precipitation or impacts are expected with this frontal boundary. .LONG TERM...(Friday through Tuesday) Issued at 145 AM CST Wed Feb 13 2019 It is still winter, and we will be reminded of that on Friday. Another shallow cold airmass will visit SW KS. As we were reminded last week, models handle shallow cold air very poorly, with usually the NAM family of models having the best chance of resolving the shallow dense cold air near the surface. Indeed, 00z MET guidance (NAM MOS) forecasts many locales to be stuck in the 20s all day Friday, with stratus and cold easterly upslope. Headed the max T grid in that direction. Simultaneously, a weak shortwave will ripple through the flow over SW KS during the morning hours, with models showing enough lift/moisture over the surface cold dome to generate a light wintry mix. 00z NAM shows drizzle or light freezing rain/sleet breaking out around sunrise Friday, with most models showing a few hours of light accumulating snow across the NE zones (I-70 corridor) Friday morning. Progressive nature of shortwave will keep precipitation light and fleeting, and still think most of the accumulating snow will fall across central Nebraska and NE Kansas (north and east of SW KS). Snow grids have 1/2-1" across/near Ellis county Friday morning. Don't think there will be enough time for anything more than that in our NE zones, but will watch it carefully, as well as the light icing potential for the Friday morning commute. Shallow cold air and stratus will plague much of SW KS this weekend, but a much warmer airmass will be lurking just south of us, south of a stationary front, very similar to last week. As such, another strong temperature gradient will materialize Saturday, with NE zones below freezing and Morton county in the 50s. Another shortwave will pass late Saturday, with another opportunity for light mix/snow favoring the NE zones. With time, certainly by Monday, the cold air will win the battle, will all zones forecast to remain below freezing all day Monday. As the cold surface air is entrenched, 00z ECMWF digs a strong trough across the Four Corners on Monday, with ejecting leading shortwaves arriving over the cold air dome. Chance pops for snow were retained, with ECMWF favoring the SW zones for a light fluffy accumulation. GFS is quite similar, with its round of accumulation centered on Monday night/Tuesday morning. The bottom line, early next week looks wintry. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1035 PM CST Tue Feb 12 2019 VFR will continue through this TAF cycle, with varying amounts of cirrus. After 15z Wed, SW winds will increase to 15-25 kts at DDC/GCK/LBL, with less wind expected at HYS. SW winds will diminish some near 00z Thu, but remain somewhat elevated Wednesday evening with a modest westerly low level jet. After 03z Thu, included a mention of low level wind shear at DDC, GCK and LBL. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 37 61 22 / 0 0 0 20 GCK 65 33 59 23 / 0 0 0 10 EHA 69 37 67 30 / 0 0 0 20 LBL 70 39 68 28 / 0 0 0 20 HYS 61 33 48 19 / 0 0 0 20 P28 67 41 63 25 / 0 0 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 1 PM CST this afternoon through this evening for KSZ074>076-084>086. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Feb 12, 2:40 AM CST, 23 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 240 AM CST Tue Feb 12 2019 KSZ030-031-043>046-061>066-074>081-084>090-130845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 240 AM CST Tue Feb 12 2019 /140 AM MST Tue Feb 12 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Warmer temperatures are expected today in a very dry airmass. With northwest to west winds gusting 20 to 25 mph for a few hours around midday, there will be a limited risk of wildfire spread. Winds are expected to diminish this afternoon. Day 1 Hazards ------------- - Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Unseasonably warm temperatures in the 60s are expected Wednesday afternoon, in a continued dry airmass. With breezy southwest winds near the Oklahoma border, there will be an elevated risk of wildfire spread across the southern counties Wednesday afternoon. Some light snow is possible across the northeast zones Friday. A light wintry mix is possible across the northeast zones Saturday. Light snow, along with much colder temperatures, are expected on Monday. Days 2-7 Hazards ---------------- * Wednesday - Fire weather: Elevated risk * Thursday No hazards. * Friday - Snow: Limited risk * Saturday - Snow/Ice: Limited risk * Sunday No hazards. * Monday - Excessive cold: Limited risk - Snow: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
Nearby
Red Flag Warnings in Kansas, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.